Signs and Symptoms

What to Do

Insulin Dosage Adjustment

  • Shaky
  • Sweaty
  • Pale
  • Weak
  • Headache
  • Fast heartbeat
  • Dizzy or blurry vision
  • Anxious
  • Hungry
  • Confused
  • Uncoordinated
  • Grumpy

If your child is able to eat or drink, give one of the following:
»4 oz. Juice (or)
»4 oz. Regular soda (or)
»3-4 glucose tablets

  • Recheck your child’s blood sugar every 10 to 15 minutes. Repeat if necessary until the blood sugar is over 80.
  • If the next meal or snack is not until over an hour, have your child eat a 15 gram snack (e.g., half a peanut butter sandwich).

If your child is having several low blood sugars, especially at the same time of day, please call the diabetes educator for an insulin dosage adjustment: 510-428-3885, ext. 5320.

We will return your call within 24 hours, Monday to Friday.

If Your Child Passes Out Or Cannot Eat Or Drink

When to Call 911

Give Glucagon Emergency Kit injection:
______Half ______All
  • Remember to mix the vial first!
  • The injection can be given in the muscle or fat. If possible, inject it in the thigh.
  • Place your child on his side in case he vomits.
  • Side effects of Glucagon include nausea, vomiting, and bloating, and will last up to 6 hours.
  • Make sure to check your child’s blood sugar every hour, and keep it above 80.
  • Call 510-428-3000 and ask to speak with the on-call diabetes doctor.
You may call 911 if you are nervous and need back up.